Alert archive / Florida / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 12, NWS Melbourne, FL

May 3, 2007Saint Lucie County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 3, 2007, 2:08 PM EDT for Saint Lucie County, Florida. It was in force for 37 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2007, 2:08 PM EDT (18:08 UTC)
Expired
May 3, 2007, 2:45 PM EDT
In force
37 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Saint Lucie County, FL

The radar

The Melbourne radar (KMLB), 96 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 2:11 PM EDTFUNNEL CLOUDPort Saint Lucie, FLTWO FUNNEL CLOUDS REPORTED NEAR TRADTIONS SUBDIVISION.
May 3, 2:12 PM EDTHAIL 1Port Saint Lucie, FLQUARTER SIZED HAIL REPORTED BY SKYWARN SPOTTER AT TRADITIONS SUBDIVISION.
May 3, 2:14 PM EDTHAIL 0.88Port Saint Lucie, FLNICKEL SIZED HAIL REPORTED AT INTERSECTION OF GATLIN BLVD. AND ROSSER RD.
May 3, 2:15 PM EDTHAIL 0.5Saint Lucie West, FLDIME SIZED HAIL REPORTED BY SKYWARN SPOTTER JUST SOUTH OF SAINT LUCIE WEST.
May 3, 2:20 PM EDTTSTM WND DMGPort Saint Lucie, FLTREES DOWN AT CLEAR RIDGE AND WEST CLIFF AND NEWBERRY IN THE TRADITIONS SUBDIVISION.
May 3, 2:22 PM EDTHAIL 2.75Port Saint Lucie, FLBASEBALL SIZED HAIL REPORTED BY ST LUCIE SHERIFF NORTH OF GATLIN BLVD. IN TRADITIONS SUBDIVISION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 6.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2007-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 967 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2007-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
967 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 031807
SVRMLB
FLC111-031845-
/O.NEW.KMLB.SV.W.0012.070503T1808Z-070503T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
208 PM EDT THU MAY 3 2007

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ST. LUCIE COUNTY IN FLORIDA.

* UNTIL 245 PM EDT

* AT 202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  SOUTHWEST OF SAINT LUCIE WEST...OR ABOUT 5 MILES WEST OF PORT SAINT
  LUCIE. THIS STORM WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
  WHITE CITY...PORT SAINT LUCIE RIVER PARK...NORTH RIVER SHORES AND
  INDIAN RIVER ESTATES

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2732 8055 2714 8050 2719 8024 2740 8031

$$
2 follow-up statements
000 
WWUS52 KMLB 031832
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
227 PM EDT THU MAY 3 2007

FLC111-031845-
/O.CON.KMLB.SV.W.0012.000000T0000Z-070503T1845Z/
ST. LUCIE FL-
227 PM EDT THU MAY 3 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR SOUTHEASTERN ST. LUCIE COUNTY...

AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LARGE SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER 
SIZED HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 
LOCATED NEAR SAINT LUCIE WEST AND PORT SAINT LUCIE. THE STORM WAS
NEARLY STATIONARY...PERHAPS DRIFTING SLOWLY EASTWARD.

NUMEROUS REPORTS OF LARGE HAIL...UP TO BASEBALL SIZE HAVE BEEN 
COMING IN FROM SAINT LUCIE WEST...WITH LARGE HAIL AND TREES DOWN 
REPORTED IN THE TRADITIONS SUBDIVISION.

TAKE SHELTER IF YOU LIVE IN THIS AREA...AND REMAIN INDOORS UNTIL THE 
SEVERE WEATHER THREAT HAS ENDED.

LAT...LON 2732 8055 2714 8050 2719 8024 2740 8031

$$


CRISTALDI
000 
WWUS52 KMLB 031848
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
246 PM EDT THU MAY 3 2007

FLC111-031857-
/O.EXP.KMLB.SV.W.0012.000000T0000Z-070503T1845Z/
ST. LUCIE FL-
246 PM EDT THU MAY 3 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ST. LUCIE COUNTY
EXPIRED AT 245 PM EDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE STORM 
THAT PROMPTED THE WARNING WAS NO LONGER CAPABLE OF PRODUCING LARGE 
HAIL OR WIND DAMAGE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

HOWEVER...FREQUENT LIGHTNING AND TORRENTIAL RAINFALL WILL CONTINUE 
TO CAUSE PROBLEMS OVER SAINT LUCIE WEST...AS WELL AS THE WESTERN 
OUTSKIRTS OF PORT SAINT LUCIE AND FOR PIERCE.

LAT...LON 2732 8055 2714 8050 2719 8024 2740 8031

$$


CRISTALDI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 10:30 AM EDT, 3 hours 38 minutes earlier.

Area forecast discussion, May 3, 10:30 AM EDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1030 AM EDT THU MAY 3 2007

.DISCUSSION...
VERY WEAK PGRAD OVER THE CWA DUE TO A BROAD RIDGE AXIS OVER THE N FL
PENINSULA.  AIRMASS REMAINS QUITE DRY OVER THE REGION WITH 12Z
SOUNDINGS REPORTING PW VALUES GENERALLY AOB 1.0.  LARGE PALL OF
SMOKE/HAZE OVER THE N HALF OF FL CAN BE READILY SEEN ON VSBL SAT
IMAGERY.  LCLLY DENSE AREAS OF FOG/SMOKE NE OF ORLANDO HAS MIXED
OUT...BUT SKIES WILL REMAIN HAZY OVER THE INTERIOR. THE WEAK PGRAD
WILL ALLOW THE EAST COAST SEBREEZE TO FORM LATER TODAY AND PUSH WELL
INLAND...WHICH SHOULD SCOUR OUT SOME OF THE SMOKE/HAZY CONDITIONS.
BAND OF ENHANCED LOW LVL MOISTURE OVR THE GULF STREAM MAY BE JUST
ENOUGH TO SQUEEZE OUT AN ISOLD SHRA OVER MARTIN...OKEECHOBEE...AND
ST. LUCIE COUNTIES.

WILL UPDATE ZONES TO ADD SMALL POPS OVER THE SRN CWA...ALSO TO
REMOVE DENSE MORNING FOG/SMOKE/HAZE. REMAINDER OF THE FCST WILL BE
UNCHANGED.

&&

.AVIATION...
VSBYS ALREADY IMPROVING TO VFR WITH SOME IFR CIGS STILL NOTED FM
KMCO-KORL-KSFB-KEVB. EXPECTED CONTINUED IMPROVEMENT THROUGH LATE
AFTN AS THE EAST COAST SEA BREEZE FORMS AND PUSHES WELL INLAND.
PROBABLY LOOKING AT A RETURN OF IFR CIGS/VSBYS IN DENSE SMOKE/FOG
ACROSS THE NRN AERODROMES (KDAB/KLEE/KSFB/KMCO AND PSBLY KISM)
ONCE AGAIN LATE TONIGHT.

&&

.MARINE...
NO HIGHLIGHTS...NO SIG CHANGES. RIDGE AXIS OVERHEAD WILL KEEP WINDS
BLO 10KTS...SEAS AOB 2FT.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING FROM 1 PM TO 7 PM TODAY FOR INLAND VOLUSIA-
     NORTHERN LAKE-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN LAKE.

AM...NONE.

&&

SHORT TERM/AVIATION...BRAGAW
LONG TERM....CRISTALDI
Hazardous weather outlook, May 3, 5:15 AM EDT, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
515 AM EDT THU MAY 3 2007

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
031900-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
515 AM EDT THU MAY 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...DENSE FOG/SMOKE IMPACT...
SMOKE FROM ONGOING BRUSH FIRES IN SOUTHERN FLAGLER COUNTY WILL
DRIFT SOUTH AND COMBINE WITH MORNING FOG TO PRODUCE AREAS OF VERY
THICK FOG AND SMOKE MAINLY WEST AND NORTH OF THE INTERSTATE FOUR
CORRIDOR. COMMUTERS SHOULD BE READY FOR QUICK DROPS IN THE VISIBILITY
DURING THEIR DRIVE TO WORK THIS MORNING.

..FIRE WEATHER IMPACT...
THE POTENTIAL FOR LONG DURATIONS OF LOW RELATIVE HUMIDITY AND VERY
DRY SOIL AND FUEL CONDITIONS HAS PROMPTED A FIRE WEATHER WARNING
FOR INTERIOR COUNTIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A BACK DOOR COLD FRONT WILL BE CAPABLE OF PRODUCING SCATTERED
LIGHTNING STORMS AND SHOWERS AS IT MOVES DOWN THE PENINSULA LATE
SATURDAY INTO SUNDAY. A STRENGTHENING PRESSURE GRADIENT WILL
PRODUCE INCREASING WINDS AND SEAS OVER THE COASTAL WATERS MONDAY
AND TUESDAY WITH BREEZY CONDITIONS COASTAL AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

WIMMER

In the hours before

Special weather statement, May 3, 1:33 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
133 PM EDT THU MAY 3 2007

FLZ059-031815-
ST. LUCIE-
133 PM EDT THU MAY 3 2007

...STRONG THUNDERSTORM AFFECTING NORTHEASTERN SAINT LUCIE COUNTY...

AT 133 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A STRONG STORM OVER SAINT LUCIE AIRPORT.  THE STORM WAS NEARLY
STATIONARY. LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE SAINT
LUCIE VILLAGE AND LAKEWOOD PARK.

THIS STORM MAY PRODUCE A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME
SIZE...AND GUSTY WINDS TO AROUND 40 MPH.

TORRENTIAL RAINFALL CAN ALSO BE EXPECTED...CAUSING TEMPORARY PONDING
ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES. STATE LAW REQUIRES
HEADLIGHTS TO BE TURNED ON WHEN WINDSHIELD WIPERS ARE IN USE.

CRISTALDI
Special weather statement, May 3, 1:49 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
149 PM EDT THU MAY 3 2007

FLZ054-059-064-031830-
INDIAN RIVER-MARTIN-ST. LUCIE-
149 PM EDT THU MAY 3 2007

...INTENSE LIGHTNING STORMS LINING UP ALONG THE EAST COAST SEA
BREEZE OVER THE TREASURE COAST...

AT 149 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND STORMS FORMING ALONG THE EAST COAST SEA BREEZE...WITH
VERY INTENSE CELLS SOUTH OF SEBASTIAN IN INDIAN RIVER COUNTY...ON
THE WESTERN OUTSKIRTS OF FORT PIERCE IN SAINT LUCIE COUNTY...AND
NEAR INDIANTOWN IN MARTIN COUNTY.

THESE STORM MAY PRODUCE A SOME SMALL HAIL...PEA TO DIME SIZE...GUSTY
WINDS TO AROUND 40 MPH...AND FREQUENT LIGHTNING.

TORRENTIAL RAINFALL CAN ALSO BE EXPECTED...CAUSING TEMPORARY PONDING
ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES. STATE LAW REQUIRES
HEADLIGHTS TO BE TURNED ON WHEN WINDSHIELD WIPERS ARE IN USE.

MOST PEOPLE WHO ARE STRUCK BY LIGHTNING IN FLORIDA ARE STRUCK EITHER
PRIOR TO THE RAIN REACHING THEIR LOCATION...OR AFTER THE RAIN HAS
ENDED. HEAD INDOORS IF SKIES LOOK THREATENING.

CRISTALDI

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 4:49 AM EDTRed Flag WarningMLBLake, Orange, Osceola, Seminole, Volusia14 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.